I have suffered from migraines for years. I have tried many treatments. After having local nerve blocks seem to help, I had my right occipital nerve sectioned. To my disappointment, I had headaches within 3 days of surgery. After changing doctors a new round of Topamax was tried but at a higher dose rate than previously. I was having daily, or more, headaches. I take 200mg/day. I have been on Topamax for about a year and have taken treatment for a migraine only a handful of times since (usually Relpax). In the past few months, I have developed bilateral tinnitus. I have not experienced any other side effects from the drug that would cause me to consider not using it as it has done a wonderful job of relieving the migraines. What would your advice be to lessen the effect of the tinnitus short of change the dosing of Topamax? David
The first thing to do is to rule out other causes for the tinnitus to be sure that it truly is a side effect of the Topamax. If it is, it’s most likely that the only way to relieve the tinnitus will be to discontinue Topamax. Side effects tend to be dosage-related, so you and your doctor might want to try lowering the dosage a bit before discontinuing it. Of course, if the decision is to discontinue Topamax, it should be discontinued slowly (dropping only 25mg per week), so discontinuing it even more slowly might allow you and your doctor to determine if a lower dosage will stop the tinnitus and still provide adequate Migraine prevention.
John Claude Krusz and Teri Robert
To review other questions from our Ask the Clinician Column,
If you need help finding a Migraine and headache specialist,
visit our listing of _Patient Recommended Specialists _.
About Ask the Clinician:
Dr. Krusz is a recognized expert in the fields of headache and Migraine treatment and pain treatment. Each week, he and Lead Expert Teri Robert, team up to answer your questions about headaches and Migraines. You can read more about Dr. Krusz or more about Teri Robert.
If you have a question, please click** HERE. Accepted questions will be answered by publishing the answers here. Due to the number of questions submitted, no questions will be answered privately, and questions will be accepted only when submitted via THIS FORM**. Please do not submit questions via email, private message, or SharePost comments. Thank you.
Please note: We cannot handle emergencies or diagnose via the Internet. Please do not ask us to diagnose; see your physician for diagnosis.
We hope you find this general medical and health information useful, but this Q & A is meant to support not replace the professional medical advice you receive from your doctor. For all personal medical and health matters, including decisions about diagnoses, medications and other treatment options, you should always consult your doctor. See full Disclaimer.
Do you have questions about Migraine? Reader questions are answered by UCNS certified Migraine and headache specialist Dr. David Watson, and award-winning patient educator and advocate Teri Robert. Questions may be submitted via our submission form. Accepted questions will be answered by publishing the answers in our Ask the Clinician column. For an overview of how we can help and questions we can and can’t answer, please see Seeking Migraine and Headache Diagnoses and Medical Advice.